Ohio, 2006

Hail in Ohio, May 17, 2006

May 17, 2006 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 1:35 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 17, 1:35 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT WED MAY 17 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
LAST OF PRECIP AT BASE OF EXITING TROF NOW BECOMING CONVECTIVE AS IT
MOVES TO THE EAST OVER THE NEXT SEVERAL HOURS. NEXT DIGGING SHORT
WAVE APPROACHES QUICKLY BEHIND WITH NEXT BATCH OF PRECIP MOVING IN
LATE TONIGHT NW-SE. LOW PIVOTS UNDER UPPER LOW WITH PRECIP TENDING
TO SLOW SIMILAR TO PREVIOUS LOW. WITH PASSAGE OF LOW WINDS WILL
SHIFT TO W 15 TO 20 MPH IN THE AFTERNOON WITH GUSTS TO 30 MPH.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
CLOSED UPPER LOW AND ASSOCIATED SURFACE LOW WILL TRACK SLOWLY
NORTHEAST FROM LAKE ERIE THURSDAY NIGHT INTO NORTHERN NEW ENGLAND BY
SATURDAY. KEPT HIGH CHANCE OR LIKELY POPS FOR SHOWERS THURSDAY NIGHT
AND FRIDAY...THEN CHANCE FRIDAY NIGHT AS LOW EXITS OUR REGION.

SATURDAY SHOULD BE DRY AS SURFACE RIDGE BRIEFLY VISITS THE UPPER
OHIO VALLEY. A WEAK FRONT WILL BRING A CHANCE OF SHOWERS FOR
SUNDAY...THEN REMAINDER OF EXTENDED PERIOD SHOULD BE MAINLY DRY.
TEMPERATURES COULD ACTUALLY MODERATE TO NEAR NORMAL EARLY NEXT WEEK.

&&

.AVIATION...
AS LAST OF PRECIP AT BASE OF EXITING TROF MOVES TO THE EAST CIGS
WILL RISE AND SKIES SHOULD BREAK IN THE NEXT SEVERAL HOURS. NEXT
DIGGING SHORT WAVE APPROACHES QUICKLY BEHIND WITH NEXT BATCH OF
PRECIP MOVING IN LATE TONIGHT NW-SE. WITH PIVOTING LOW PRECIP WILL
HAVE A TENDENCY TO SLOW WITH CEILINGS LOWERING TO AT LEAST MVFR IN
SHOWERS/TSTMS. WITH PASSAGE OF LOW WINDS WILL SHIFT TO W-SW IN THE
AFTERNOON WITH GUSTS TO 30 KT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 17, 3:59 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 AM EDT WED MAY 17 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-180900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
459 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 3:14 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED MAY 17 2006

OHZ039-040-048>050-057>059-068-WVZ003-004-172115-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-JEFFERSON
OH-MARSHALL WV-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-
414 PM EDT WED MAY 17 2006

...THUNDERSTORMS HAVE SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
CARROLL...TUSCARAWAS...JEFFERSON...COSHOCTON...HARRISON...GUERNSEY...
BELMONT...MUSKINGUM...NOBLE...OHIO AND MARSHALL.

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS FROM COSHOCTON AND MUSKINGUM
COUNTIES IN EAST CENTRAL OHIO TO WHEELING AND MOUNDSVILLE WEST
VIRGINIA. THE STORMS ARE MOVING EAST AT 15 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 17, 4:13 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT WED MAY 17 2006

PAZ007-008-014>016-021>023-030-172215-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON
PA-MERCER PA-VENANGO PA-WESTMORELAND PA-
513 PM EDT WED MAY 17 2006

...THUNDERSTORMS DUMPING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...MERCER...CLARION...JEFFERSON...BUTLER...ARMSTRONG...INDIANA
...WESTMORELAND AND ALLEGHENY.

AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS WITH SMALL HAIL...GENERALLY MOVING
EAST AND SOUTH AT 15 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, May 17, 4:16 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT WED MAY 17 2006

OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ002>004-012-021-022-
172215-
BELMONT OH-BROOKE WV-CARROLL OH-COSHOCTON OH-GREENE PA-GUERNSEY
OH-HARRISON OH-JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA
WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON
PA-WETZEL WV-
516 PM EDT WED MAY 17 2006

...THUNDERSTORMS DUMPING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
CARROLL...TUSCARAWAS...JEFFERSON...COSHOCTON...HARRISON...GUERNSEY...
BELMONT...MUSKINGUM...NOBLE...MONROE...WASHINGTON...GREENE...BROOKE..
.OHIO...MARSHALL...MONONGALIA...WETZEL AND MARION.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, May 17, 5:11 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT WED MAY 17 2006

PAZ008-014>016-022-023-172315-
ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON PA-VENANGO PA-
611 PM EDT WED MAY 17 2006

...THUNDERSTORMS STILL CONTAIN SOME SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...VENANGO...CLARION...JEFFERSON...BUTLER...ARMSTRONG AND
INDIANA.

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS CLINTONVILLE IN VENANGO COUNTY TO
CLARION AND INDIANA COUNTIES. THESE STORMS HAVE SMALL HAIL AND ARE
MOVING EAST AND SOUTH AT 15 MPH.
Special weather statement, May 17, 5:16 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT WED MAY 17 2006

OHZ039>041-048>050-058-059-068-069-WVZ001>004-172315-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE OH-NOBLE
OH-OHIO WV-TUSCARAWAS OH-
616 PM EDT WED MAY 17 2006

...THUNDERSTORMS ARE STILL CREATING SOME SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...CARROLL...TUSCARAWAS...JEFFERSON...COSHOCTON...
HARRISON...GUERNSEY...BELMONT...NOBLE...MONROE...HANCOCK...BROOKE...
OHIO AND MARSHALL.

AT 615 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS FROM TUSCARAWAS COUNTY TO MONROE
AND NOBLE COUNTIES IN EASTERN OHIO...TO MARSHALL COUNTY WEST
VIRGINIA. THESE STORMS CONTAIN SMALL HAIL AND ARE MOVING SOUTHEAST
AT 20 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
May 17, 6:02 PM EST
Where
Columbiana County, Leetonia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -80.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506708.